Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 244, NWS Nashville, TN

July 7, 2012Cheatham County, Davidson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 7, 2012, 11:53 PM CDT for Cheatham County, Davidson County, Tennessee. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2012, 11:53 PM CDT (04:53 UTC)
Expired
Jul 8, 2012, 12:13 AM CDT
In force
20 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cheatham County, TN, Davidson County, TN

The radar

The Nashville radar (KOHX), 23 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.9 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1967 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1967 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
2142 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

978 
WUUS54 KOHX 080453
SVROHX
TNC021-037-080530-
/O.NEW.KOHX.SV.W.0244.120708T0453Z-120708T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1153 PM CDT SAT JUL 7 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CHEATHAM COUNTY IN MIDDLE TENNESSEE...
  NORTHERN DAVIDSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 1230 AM CDT

* AT 1150 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR LAKEWOOD...MOVING WEST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JOELTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL ONE INCH OR LARGER. FOR YOUR SAFETY...TAKE SHELTER INSIDE A
BUILDING LOCATION NOW.

&&

LAT...LON 3629 8665 3617 8667 3623 8703 3637 8696
      3638 8695
TIME...MOT...LOC 0453Z 108DEG 11KT 3626 8674

$$

FORECASTER:13
1 follow-up statement
573 
WWUS54 KOHX 080513
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1213 AM CDT SUN JUL 8 2012

TNC021-037-080523-
/O.CAN.KOHX.SV.W.0244.000000T0000Z-120708T0530Z/
CHEATHAM TN-DAVIDSON TN-
1213 AM CDT SUN JUL 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DAVIDSON AND EAST
CENTRAL CHEATHAM COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS TO 40 MPH ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 3629 8665 3617 8667 3623 8703 3637 8696
      3638 8695
TIME...MOT...LOC 0513Z 108DEG 11KT 3628 8681

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 8:51 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 7, 8:51 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
851 PM CDT SAT JUL 7 2012

.UPDATE...
PER CURRENT REGIONAL SATELLITE AND RADAR TRENDS...ALONG WITH SFC OBS...
AND TAKING A LOOK AT THE KOHX 00Z SUN UPPER AIR PROFILE AND INDICES...
BELIEVE THAT THERE MAYBE A SLIGHT CHANCE OF SHWRS/TSTMS BEFORE MIDNIGHT...
BUT...LIKE THE PREVIOUS NIGHTS...WILL KEEP THE MID STATE DRY OVERNIGHT.
THIS THE RESULT OF A CONTINUANCE THROUGHOUT THE NIGHT AT LEAST OF THE
CURRENT UPPER LEVEL RIDGING PATTERN AND DIFFUSE HIGH PRESSURE SFC PATTERN.
OVERNIGHT LOWS SEEM GENERALLY IN LINE WITH CURRENT TEMPS AND FORECASTED
VALUES AND WILL THUS NOT MAKE ANY SIGNIFICANT CHANGES AT THIS TIME ALSO.
HAVE UPDATED THE SUITE OF FORECAST PRODUCTS TO REFLECT THE ABOVE REASONING.
&&

.PREV DISCUSSION.../ISSUED 628 PM CDT SAT JUL 7 2012/

UPDATE...FOR AVIATION.

AVIATION...
00Z TAFS...ISOLATED TSRA WILL DISSIPATE WITHIN THE NEXT HOUR OR
2...PROBABLY NOT DIRECTLY IMPACTING ANY TAF SITES. SFC RIDGE WITH
WEAK GRADIENT WILL REMAIN OVER THE AREA WITH GENERALLY LIGHT WINDS
AND VFR CONDITIONS THROUGH THE TAF PERIOD. INCREASING MOISTURE AND
INSTABILITY AFTER 18Z SUNDAY WILL BRING GREATER PROBS FOR SCT TSRA
ACROSS THE AREA. BRIEF TERMINAL IMPACTS POSSIBLE SUNDAY PM...WILL
COVER THIS WITH VCTS FOR NOW.

13

PREV DISCUSSION.../ISSUED 421 PM CDT SAT JUL 7 2012/

SHORT TERM...UPPER LEVEL RIDGE WILL BEGIN TO BREAK DOWN THIS
WEEKEND AND GIVE WAY TO A TROUGH THAT WILL SETTLE OVER THE EASTERN
U.S. POPS WILL INCREASE THROUGH SATURDAY NIGHT AND SUNDAY.
TEMPERATURES WILL FINALLY BEGIN TO SHY AWAY FROM THE HUNDREDS AS
MORE MOISTURE ENTERS THE AREA OVER THE NEXT COUPLE OF DAYS.
DIURNAL HEATING ALONG WITH THE APPROACHING FRONT WILL GIVE THE
NORTHERN PORTION OF OUR AREA A HIGHER CHANCE OF STRONG TO SEVERE
STORMS ON SUNDAY. INCREASED POPS MONDAY MORNING AS A COLD FRONT,
ASSOCIATED WITH AN UPPER LEVEL TROUGH, BEGINS TO MOVE SOUTHEAST
ACROSS THE AREA. SOUNDINGS INDICATE PWAT VALUES CLIMBING AND
TOPPING OUT AROUND 2 INCHES ON MONDAY ALONG WITH PLENTY OF
INSTABILITY. LOW TEMPERATURES EXPECTED TO REMAIN IN THE MID TO LOW
70S AT NIGHT AND FALL FROM THE UPPER 90S ON SUNDAY TO THE UPPER
80S ON MONDAY. CLOUD COVER INCREASES AS THE COLD FRONT SETTLES IN
ON MONDAY AND STICKS AROUND INTO THE LONG TERM.

LONG TERM...TEMPS EXPECTED TO REMAIN NEAR NORMAL...HIGHS IN THE
UPPER 80S, LOWS NEAR 70. FRONTAL BOUNDARY APPEARS TO STALL AND
LOOKS LIKE IT COULD BRING A DECENT AMOUNT OF RAIN TO THE SOUTHEAST
COUNTIES OF THE MID-STATE. INSTABILITY ALONG THE BOUNDARY WILL
ENCOURAGE SCATTERED THUNDERSTORMS THROUGHOUT THE LONG TERM
FORECAST.

11

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, Jul 7, 7:24 PM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
724 PM CDT SAT JUL 7 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-081000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
724 PM CDT SAT JUL 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR LOCATIONS
GENERALLY ALONG AND NORTH OF INTERSTATE 4O ON SUNDAY. MAIN
CONCERN WITH SEVERE THUNDERSTORMS THAT DO DEVELOP WILL BE
DAMAGING WINDS AND LARGE HAIL.

NUMEROUS THUNDERSTORMS ARE EXPECTED ON MONDAY...WITH ISOLATED
TO SCATTERED THUNDERSTORMS EXPECTED TUESDAY THROUGH FRIDAY. A
FEW STORMS MAY REACH STRONG THRESHOLDS. WITH STRONG THUNDERSTORMS
THAT DO DEVELOP...STRONG WINDS...BRIEF HEAVY RAINFALL...FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES...AND HAIL WILL BE THE MAIN
CONCERNS.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Special weather statement, Jul 7, 5:59 PM CDT, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
559 PM CDT SAT JUL 7 2012

TNZ026-027-072330-
CHEATHAM-DAVIDSON-
559 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM AND DAVIDSON COUNTIES...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NASHVILLE...MOVING WEST AT 10 MPH.

PEOPLE IN EASTERN CHEATHAM AND WESTERN DAVIDSON COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3615 8714 3636 8706 3626 8674 3609 8680

13
Special weather statement, Jul 7, 11:21 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1121 PM CDT SAT JUL 7 2012

TNZ025>027-080445-
CHEATHAM-DAVIDSON-DICKSON-
1121 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON AND DICKSON
COUNTIES...

AT 1118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHWEST OF BELLE MEADE...OR 8 MILES
WEST OF NASHVILLE...MOVING NORTHWEST AT 20 MPH.

PEOPLE IN CENTRAL CHEATHAM...NORTHEASTERN DICKSON AND WESTERN
DAVIDSON COUNTIES...INCLUDING THE CITY OF ASHLAND CITY...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3611 8729 3640 8715 3626 8675 3607 8688

13
Special weather statement, Jul 7, 11:27 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1127 PM CDT SAT JUL 7 2012

TNZ007-008-027-028-080530-
DAVIDSON-ROBERTSON-SUMNER-WILSON-
1127 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...ROBERTSON...SUMNER AND
WILSON COUNTIES...

AT 1124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HENDERSONVILLE...OR 11 MILES SOUTHWEST OF
GALLATIN...MOVING NORTHWEST AT 10 MPH.

PEOPLE IN NORTHERN DAVIDSON...NORTHWESTERN WILSON...SOUTHERN
ROBERTSON AND SOUTHWESTERN SUMNER COUNTIES...INCLUDING THE CITIES OF
GREEN HILL...LAKEWOOD...HENDERSONVILLE...GOODLETTSVILLE...
MILLERSVILLE AND RIDGETOP...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3630 8644 3615 8656 3629 8694 3637 8691
      3653 8679

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 11:21 PM CDTSpecial Weather StatementOHXCheatham24 min
Jul 7, 11:27 PM CDTSpecial Weather StatementOHXDavidson63 min
Jul 7, 11:44 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery46 min
Jul 8, 12:19 AM CDTSevere Thunderstorm WarningOHXDickson, Houston, Montgomery, Stewart41 min
Jul 8, 12:32 AM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys28 min
Jul 8, 12:51 AM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Stewart54 min
Jul 8, 1:27 AM CDTFlash Flood WarningOHXDickson, Humphreys116 min
Jul 8, 1:42 AM CDTSevere Thunderstorm WarningOHXBenton, Humphreys63 min
Jul 8, 1:47 AM CDTSpecial Weather StatementOHXHouston58 min
Jul 8, 2:35 AM CDTSpecial Weather StatementOHXStewart25 min
Jul 8, 3:09 AM CDTSpecial Weather StatementOHXStewart66 min
Jul 8, 2:13 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys32 min
Jul 8, 3:17 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys28 min
Jul 8, 3:45 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys30 min
Jul 8, 4:00 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Maury, Williamson30 min
Jul 8, 4:14 PM CDTSpecial Weather StatementOHXDavidson31 min
Jul 8, 4:17 PM CDTSpecial Weather StatementOHXDavidson28 min
Jul 8, 4:31 PM CDTSpecial Weather StatementOHXWilliamson29 min
Jul 8, 4:49 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Williamson41 min
Jul 8, 4:52 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson38 min
Jul 8, 5:10 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale, Wilson35 min
Jul 8, 5:15 PM CDTSevere Thunderstorm WarningOHXWilson45 min
Jul 8, 5:26 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury, Rutherford, Williamson23 min
Jul 8, 5:43 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, Rutherford, Wilson62 min
Jul 8, 5:44 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale, Wilson46 min
Jul 8, 6:02 PM CDTSevere Thunderstorm WarningOHXSmith, Wilson32 min
Jul 8, 6:15 PM CDTAreal Flood AdvisoryOHXRutherford, Smith, Wilson66 min
Jul 8, 6:25 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale35 min
Jul 8, 6:43 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Overton36 min
Jul 8, 6:52 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale27 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.